Alert archive / Georgia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 17, NWS Jacksonville, FL

May 10, 2002Pierce County, Georgia

NWS Jacksonville, FL issued this severe thunderstorm warning at May 10, 2002, 7:16 PM EDT for Pierce County, Georgia. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 10, 2002, 7:16 PM EDT (23:16 UTC)
Expired
May 10, 2002, 8:00 PM EDT
In force
44 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Pierce County, GA

What was reported inside it

TimeReportWhereRemark
May 10, 7:30 PM EDTHail 0.75Blackshear, GAWest side of Blackshear and in Patterson.
May 10, 7:52 PM EDTThunderstorm WindBristol, GATrees down on road and power lines.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 11.3 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2002-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 326 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2002-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
326 J/kg
Mixed-layer CIN
-263 J/kg
Mixed-layer LCL
1074 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KJAX 102316
SVRJAX
GAC229-110000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
715 PM EDT FRI MAY 10 2002

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PIERCE COUNTY IN SOUTHEAST GEORGIA

* UNTIL 800 PM EDT

* AT 715 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 2 MILES
  NORTH OF PATTERSON...MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN IN RURAL AREAS OF
  PIERCE COUNTY.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WIND IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER.

$$

LAT...LON 3148 8227 3134 8225 3132 8205 3146 8209

BROYLES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:06 PM EDT, 5 hours 10 minutes earlier.

Area forecast discussion, May 10, 2:06 PM EDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
206 PM EDT FRI MAY 10 2002

PUBLIC...
VISIBLE IMAGERY SHOWING WIDESPREAD FAIR-WEATHER CU ACROSS CWA...
EXCEPT FOR LOCATIONS IN PROXIMITY OF OKEFENOKEE NWR WILDFIRE. GULF
AND ATLANTIC SEA BREEZES WERE FORMING. A SHEARED VORT MAX WAS EDGING
SOUTH OVER FLORIDA COUNTIES...PROVIDING THIN CIRRUS SHIELD.

APPEARS BEST CHANCE FOR RAIN THROUGH THE WEEKEND WILL OCCUR THIS
AFTERNOON/EVENING AS TEMPS ALOFT HAVE COOLED. FLY-IN-THE OINTMENT
WILL BE PESKY H7 HIGH OVER CWA THAT SIMPLY WONT GO AWAY. ONCE
AGAIN...IT APPEARS INLAND SOUTHEAST GEORGIA WILL BE AREA TO WATCH
FOR SHOWER/THUNDERSTORM ACTIVITY AS SEA-BREEZES COLLIDE LATER THIS
AFTERNOON WITH PWATS TOPPING NEAR 1.5 INCHES. WILL CONTINUE 20
PERCENT POPS FOR THIS AREA...WITH ZERO POPS ELSEWHERE.

AS ADVERTISED...UNSEASONABLY WARM AND DRY WEATHER PATTERN WILL
CONTINUE THROUGH THE WEEKEND WITH MAINLY AFTERNOON CLOUDS. WILL
CONTINUE SMOKEY WORDING FOR AFFECTED COUNTIES.

EXTENDED...
NEXT FRONT WILL MOVE THRU THE CWA ON TUESDAY WITH SOME PRECIP
HOPEFULLY. EXPECT TEMPS TO DROP 5-10 DEG. DRIER WEATHER IN STORE BY
WEDNESDAY WITH TEMPS SLOWLY CLIMBING.

MARINE...
NO HIGHLIGHTS. SOUTH WINDS AT NIGHT BECOME SE EACH AFTN. WINDS WILL
GENERALLY BE LESS THAN 15 KT UNTIL FRONT APPROACHES LATE MONDAY.

RECORD HIGHS...
     TODAY
AMG  93 (1955)
SSI  92 (1952)
JAX  93 (1899)
SGJ  93 (1963)
GNV  95 (1962)
OCF  99 (1975)

PRELIM...
AMG BB 068/091 068/090 068 16200
SSI BB 073/084 073/085 072 16000
JAX BB 070/089 068/089 069 16000
SGJ BB 070/085 071/086 071 16000
GNV BB 066/092 067/093 068 16000
OCF BB 068/093 068/093 068 16000=

.JAX...
.GA...NONE.
.FL...NONE.

ZAPPE

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 6:42 PM EDTSevere Thunderstorm WarningJAXPierce, Wayne33 min
May 10, 7:47 PM EDTSevere Thunderstorm WarningJAXWare43 min
May 10, 7:56 PM EDTSevere Thunderstorm WarningJAXBrantley34 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.